An unusual mimicker of a sepsis outbreak: ergot intoxication


Bas A. Y. , Demirel N., Soysal A., Arslan K., Dilmen U.

EUROPEAN JOURNAL OF PEDIATRICS, cilt.170, ss.633-637, 2011 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 170 Konu: 5
  • Basım Tarihi: 2011
  • Doi Numarası: 10.1007/s00431-010-1336-y
  • Dergi Adı: EUROPEAN JOURNAL OF PEDIATRICS
  • Sayfa Sayıları: ss.633-637

Özet

Methylergonovine (MEV) is a semi-synthetic ergot alkaloid used in the prevention and control of postpartum hemorrhage. This report describes 12 newborns born on the same day in a local country hospital in Turkey and developed sepsis-like symptoms and encephalopathy within the first 6 h of life due to accidental administration of MEV instead of vitamin K in the delivery room. The major features of MEV poisoning were lethargy (41.7%), seizure (75.0%), feeding intolerance (66.6%), hypoventilation (58.3%), irritability (25%), and peripheral circulatory abnormalities (58.3%). As a conclusion, clinical findings of ergot toxicity in newborns cannot be distinguished from infectious disease or neonatal encephalopathy.